Conference Coverage

How to distinguish Stevens-Johnson syndrome from its mimickers


 

EXPERT ANALYSIS FROM SUMMER AAD 2019

NEW YORK – Inpatient dermatology consults can make all the difference when a serious dermatology complication is suspected, said Lucia Seminario-Vidal, MD, PhD, speaking at a hospital dermatology–focused session of the summer meeting of the American Academy of Dermatology.

Even before histopathologic results are available, dermatologists can help take some of the panic out of the room when Stevens-Johnson syndrome or toxic epidermal necrolysis (SJS/TEN) is first on the differential diagnosis for the referring physician, she said. Physical findings, a careful review of systems, and past history – especially the introduction of any new medications – can go a long way toward ruling out SJS/TEN among many patients.

In a recent study coauthored by Dr. Seminario-Vidal, of the University of South Florida, Tampa, 208 inpatients with suspected SJS/TEN, 72% were given another diagnosis after a dermatologist consultation (J Am Acad Dermatol. 2019 Sep;81[3]:749-57). The study’s authors, led by Allison Weinkle, MD, a dermatology resident at the University of South Florida, performed a retrospective chart review of 208 patients suspected of having SJS/TEN and received inpatient dermatology consultations.

One surprising finding from the review is that “known risk factors for SJS/TEN such as drug exposure, malignancy, and HIV/AIDS are not helpful to differentiate it from its mimickers,” Dr. Seminario-Vidal said.

However, close attention to the clinical presentation is helpful in differentiating the mimickers from true SJS/TEN. Fever, painful skin, Nikolsky sign, and mucosal involvement were all more common in patients with SJS/TEN. “This was something that was really helpful to discuss with the primary teams at our institutions,” Dr. Seminario-Vidal said.


The most common mimickers in the cases she and her colleagues reviewed were severe cutaneous adverse drug reactions (SCARs) and erythema multiforme; in general, the mimickers were conditions that have severe mucocutaneous involvement.

Patients with SJS/TEN will have fever and pain, typically, and the primary lesions are atypical targets with a positive Nikolsky sign. Hepatic enzyme elevation is seen in 15% of patients, and lymphopenia may be present. Common drugs provoking SJS/TEN include antibiotics, anticonvulsants, NSAIDs, allopurinol, and – importantly – programmed cell death protein 1 (PD-1) inhibitors. Because PD-1s are being used for an ever-expanding range of oncology indications, the rate of SJS/TEN may be expected to rise, Dr. Seminario-Vidal noted.

Other common mimics can include a florid generalized fixed drug eruption, which can also be painful and have atypical targets and a positive Nikolsky sign. Here, large, dusky patches may be present, with perioral, genital, and hand/foot involvement common, but fever is absent. Lesions are sharply localized, round or oval, and they recur at the same site with reexposure to the provoking agent. “Histopathologic studies are diagnostic in these patients, but many times, if you have a good clinical history, you don’t need histopathology,” Dr. Seminario-Vidal said.

As with SJS/TEN, mucosal involvement can be present with fixed drug eruptions. However, hepatic enzymes and the complete blood count will not show abnormalities related to the fixed drug eruption.

Sulfonamides have been associated with up to 75% of fixed drug eruptions reported in some case series, she said, noting that common over-the-counter medications such as nonprescription analgesics, loratadine, and pseudoephedrine can also provoke fixed drug eruptions.

Bullous conditions that can mimic SJS/TEN include linear Immunoglobulin A bullous dermatosis. “We know that the classic presentation is the beautiful ‘string of pearls’ sign, but most patients won’t have this,” Dr. Seminario-Vidal said. The condition often appears in intertriginous locations, and Koebnerization can be a strong clue to this diagnosis, she added.

This painful condition rarely has an associated fever, and will occasionally involve the mucosa, but it doesn’t cause alterations in laboratory values. About 70% of cases of drug-induced linear IgA bullous dermatosis are caused by vancomycin, a consideration when patients may be on several antibiotics. “When I first started, I used to stop everything,” said Dr. Seminario-Vidal. Now, she first discontinues vancomycin and rechecks the patient the next day. In the absence of progression, vancomycin can be presumed to be the culprit, she said.

In bullous pemphigoid, mucosal involvement has been reported in up to 30% of patients, which can initially confuse the diagnosis. “A clue is the presence of tense bullae that initially are very pruritic, but they can become painful over time,” Dr. Seminario-Vidal said. “With tense bullae, with no specific primary lesion, but the patient is very itchy, think bullous pemphigoid.” Pain is sometimes present, but fever is rare. Eosinophilia occurs about 50% of the time, offering an additional diagnostic clue.

Furosemide is a common culprit in drug-induced bullous pemphigoid, as is its cousin bumetanide. Certain analgesics, amoxicillin, ciprofloxacin, and angiotensin converting enzyme inhibitors have also been implicated, said Dr. Seminario-Vidal, though most cases are not drug induced. “Go over the drug history of the patients. It’s something that I cannot emphasize enough … because if you find the drug that causes this disease, you can avoid lengthy systemic treatment.”

Pemphigus foliaceus has a characteristic crusting scale that forms with the rupture of flaccid bullae. Nikolsky’s sign is positive. Mucosal involvement is rare, but is sometimes seen on the occasions when the condition is drug-induced, and laboratory values are usually normal, she said. “The clues to diagnosis of these patients are involvement in the seborrheic areas, including the face; there’s a lot of crust in pemphigus foliaceus.”

Drug-induced pemphigus foliaceus is associated with drugs that have a thiol group, or with sulfur groups that are converted to thiol (–SH) groups. These include both angiotensin converting enzyme inhibitors and angiotensin receptor blockers, penicillins, cephalosporins, and piroxicam. However, said Dr. Seminario-Vidal, penicillamine alone accounts for 50% of drug-induced pemphigus foliaceus.

Dr. Seminario-Vidal reported financial relationships with Eli Lilly, Soligenix, Helsinn, Eisai, Boehringer Ingelheim, Corrona, Akros, Novartis, AbbVie, BMS, Celgene, Glenmark, and Kyowa Kirin.

koakes@mdedge.com

Next Article: